Imase K, Takahashi M, Tanaka A, Tokunaga K, Sugano H, Tanaka M, Ishida H, Kamiya S, Takahashi S. Microbiol Immunol. 2008 Mar;52(3):156-61. doi: 10.1111/j.1348-0421.2008.00026.x.
Synopsis: Antibiotic associated diarrhea due to human intestinal microbiota abnormalities is a common side effect of H. pylori eradication therapy. We examined intestinal microbiota changes during H. pylori eradication therapy and the preventive effect of CBM588 as a live biotherapeutic agent. Nineteen patients with gastro-duodenal ulcer were randomly divided into three groups: group A (without probiotics), group B (with regular dose of CBM588) and group C (with double dose of CBM588). The incidence of diarrhea and soft stools during H. pylori eradication therapy was 43% in group A and 14% in group B, while none of the patients in group C reported diarrhea or soft stools. Both bacterial counts and detection rates of bifidobacteria and/or obligate anaerobe were decreased by eradication therapy. However, bacterial counts of obligate anaerobes in group C were significantly higher than in group A (P < 0.05). Additionally, during eradication therapy C. difficile toxin A was detected in both group A and group B but not in group C. In conclusion, these results indicate that H. pylori eradication therapy induces antibiotic associated diarrhea due to abnormalities in intestinal microbiota and/or C. difficile. However, these side effects might be prevented by CBM588.